Virginia, 2010Flash Flood in Virginia, July 9, 2010
July 9, 2010 · NWS RNK · 1 event in 1 county or zone
Low pressure was located off the Carolina coast and spread moisture westward into the area which aided in the development of isolated to scattered thunderstorms. Heavy rains caused flash flooding in Bedford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure was located off the Carolina coast and spread moisture westward into the area which aided in the development of isolated to scattered thunderstorms. Heavy rains caused flash flooding in Bedford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 8:23 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 8, 8:23 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT THU JUL 8 2010
.SYNOPSIS...
LOW PRESSURE OFF THE CAROLINA COAST WILL SPREAD MOISTURE WESTWARD
INTO THE AREA...AND THIS IS EXPECTED TO HELP GENERATE ISOLATED TO
SCATTERED THUNDERSTORMS INTO THE OVERNIGHT. A WEAK COOL FRONT
WILL MOVE SOUTHEAST ACROSS THE AREA SATURDAY...PROVIDING A BETTER
CHANCE OF SHOWERS AND STORMS LATER FRIDAY INTO SATURDAY. WEAK HIGH
PRESSURE WILL FOLLOW THE FRONT BRINGING DRIER AND SOMEWHAT COOLER
WEATHER FOR SUNDAY INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
TYPICAL LATE EVENING CONVERGENCE ALONG THE BLUE RIDGE COMBO WITH
OUTER RIM OF MOISTURE BAND FROM LOW OFF THE COAST HAS RESULTED IN
A PERSISTENT BAND OF BROKEN TSRA DOWN THE RIDGELINE THIS EVENING.
LATEST EVENING SOUNDINGS ALSO SHOW THAT THE CAP HAS ERODED WITH
PWATS NEARING 1.3-1.5 SO OUTFLOW DRIVEN STORMS LIKELY WONT BE IN A
HURRY TO FADE DESPITE LOSS OF HEATING. THIS ALSO SUPPORTED BY
LINGERING HIGH INSTABILITY ALONG THE EASTERN SLOPES PER SPC MESO
PAGE. LOCAL WRF ALSO SHOWS SOME OF THIS COVERAGE SPILLING BACK
INTO THE LOWER ELEVATIONS SO UPDATED TO KEEP CHANCE POPS GOING
INTO THE EARLY MORNING HOURS MAINLY ALONG/EAST OF THE BLUE RIDGE.
HOWEVER IF COVERAGE DOES START TO DIMINISH WILL UPDATE AGAIN TO
REMOVE OR LOWER POPS BACK TO JUST ISOLATED CHANCES BY MIDNIGHT.
BASICALLY LEFT TEMPS STATUS QUO GIVEN SOME COOLING BY
OUTFLOW/RAINFALL IN SPOTS...OTRW A VERY WARM/MUGGY OVERNIGHT WITH
MOST SPOTS OUT EAST STAYING AT OR ABOVE 70 FOR LOWS.
PREVIOUS DISCUSSION BELOW...
STRONG HEATING COMBINED WITH A PLUME OF HIGH MOISTURE SHOULD RESULT
IN ISOLATED TO SCT CONVECTION. AS EXPECTED FROM THIS MORNING
MODIFIED RNK SOUNDING MLCAPE ARE AOA 2000 J/KG. NORTHEAST TO EAST
FLOW IS INCREASING THIS AFTERNOON INTO TONIGHT AS THE UPPER LOW
RETROGRADES WESTWARD TOWARDS THE OUT BANKS. THE WRFARW-RNK...NAM...
SREF AND GFS SUPPORT THE MENTION OF ISOLATED CONVECTION. ANY
THUNDERSTORM THAT DEVELOPS COULD CONTAIN HEAVY DOWNPOURS AND STRONG
GUSTY WINDS.
ADDED SOME PATCHY FOG TONIGHT ESPECIALLY IN THE WEST. OVERNIGHT LOWS
WILL BE UNSEASONABLE MILD WITH READING CLOSE TO ADJMETBC FROM THE
MID 60S IN THE WEST TO THE LOWER 70S IN THE SOUTHEAST. ON
FRIDAY...THE UPPER LOW OFF THE COAST WILL SLOWLY MERGE WITH A COLD
FRONT TO THE WEST THROUGH FRIDAY NIGHT. THIS WILL FORCE THE UPPER
RIDGE TO THE SOUTHWEST. HIGH TEMPERATURES WILL BE A FEW DEGREES
COOLER FRIDAY NEAR ADJMETBC BUT WITH DEWPOINTS IN THE MID TO UPPER
60S...IT WILL STILL BE MUGGY. PLACED THE HIGHEST POPS IN THE WEST
FOR FRIDAY.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
ONGOING FORECAST OF HIGHER POPS IN THE MTNS FRI NIGHT SEEM
REASONABLE AS THE UPPER TROUGH MOVES INTO THE CENTRAL/SRN APPS WITH
THE COLD FRONT SLOWLY TRACKING INTO THE LEE TROUGH BY 12Z SAT.
DESPITE DEEP MOISTURE WITH PWATS ABOVE 2 INCHES...THE SYSTEM WEAKENS
ENOUGH THRU THE PIEDMONT TO LOWER POPS TO CHANCE CAT. STILL
POTENTIAL FOR HEAVY DOWNPOURS IN THIS ENVIRONMENT THOUGH WILL LEAVE
OUT OF THE WEATHER GRIDS FOR NOW.
THE FRONT WILL LINGER IN THE PIEDMONT SAT DURING THE MORNING B4
SECONDARY WAVE ALOFT AND THE SFC PUSHES ACROSS. DESPITE THIS...THE
SVR THREAT WILL BE MINIMAL DUE TO MORE CLOUD COVER...BUT CANNOT RULE
OUT STRONGER WINDS DOWN TOWARD THE SOUTHSIDE VA AREA SAT AFTN.
BY SAT NIGHT...THE AIRMASS DRIES SOMEWHAT WITH TRANSITION TO
CLEARING SKIES AND HIGH PRESSURE PUSHING INTO THE CENTRAL AND SRN
APPALACHIANS WHILE FRONT SHIFTS TO THE COAST.
SUNDAY SHOULD BE A LESS HUMID DAY IN THE MTNS WITH A WESTERLY TO NW
FLOW AT THE SFC AND ALOFT. IT WILL STILL BE WARM BUT CLOSE TO
NORMAL. THE DEWPOINTS MAY STAY UP ALONG THE PIEDMONT SINCE THE FRONT
ACROSS THE COAST WILL BE HOLDING THE DRY POCKET BACK OVER THE MTNS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
KEEPING THE FORECAST CLOSE TO HPC PREFERENCE OF ENSEMBLES BLENDED
WITH 00Z ECMWF. STILL LOOKING AT EXTENDED PERIOD OF TYPICAL SUMMER
HERE IN THE EAST WITH INCREASED HUMIDITY AS TROUGH REMAINS ACROSS
THE MS VALLEY EAST TO THE OHIO VALLEY AND FLOW WILL BE MORE SW TO
SOUTH. FRONTS WILL WEAKEN AS THEY MOVE TOWARD THE MTNS TUESDAY...BUT
WITH INCREASED SFC DEWPOINTS AND CONVERGENCE SHOULD SEE A CHANCE OF
POPS TUE-WED.
HIGH TEMPS WILL BE AT OR JUST ABOVE NORMALS WITH THE HIGHER MOISTURE
CONTENT IN THE AIR KEEPING OVERNIGHT LOWS ABOVE NORMAL...IN THE MID
60S TO LOWER 70S.
ON THURSDAY...THERE IS A WEAK CONVERGENT AXIS LEFT OVER THE SE BUT
WILL KEEP SLIGHT CHANCE POPS IN FOR NOW.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
WIDELY SCATTERED SHRA/TSRA CONTINUE TO DEVELOP AND PIVOT OFF TO
THE SW THIS EVENING...MAINLY FROM THE BLUE RIDGE SE INTO THE PIEDMONT
AROUND KDAN. EXPECT MAY SEE MORE TSRA DEVELOP AROUND KROA DESPITE
LOSS OF HEATING GIVEN INSTABILITY SO INCLUDED A VICINITY/TEMPO
MENTION OF MVFR CONDITIONS THERE THRU ABOUT MIDNIGHT. ALSO STORMS
ENCROACHING ON KDAN WILL LIKELY MAKE FOR AN HOUR OR TWO OF
MVFR/IFR WITH GUSTS TO 35 KTS POSSIBLE. EXPECT ALL OTHER SITES TO
REMAIN VOID OF CONVECTION IN THE NEAR TERM SO WONT INCLUDE ATTM.
OTRW WEAKENING HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE
REGION WILL PROVIDE MAINLY VFR CONDITIONS LATER TONIGHT. INCREASING
LOW LEVEL MOISTURE IN AN ONSHORE EASTERLY FLOW WILL CREATE
POCKETS FOG/HAZE INTO EARLY FRIDAY...ESPCLY AFTER MIDNIGHT THRU
DAYBREAK WHEN PERIODS OF MVFR LIKELY AT A FEW SITES. UPPER LOW
ALONG THE COAST STARTS TO LIFT OUT FRIDAY AS A COLD FRONT SLOWLY
APPROACHES FROM THE NW LATE IN THE DAY. LOOKS LIKE WILL STAY IN A
VFR BUT HAZY REGIME BETWEEN THESE TWO SYSTEMS UNTIL LATE FRIDAY
WHEN SOME PRE- FRONTAL STORMS LIKELY MOVE INTO THE FAR WESTERN
AREAS. CONFIDENCE HIGH ENOUGH THAT HAVE INCLUDED A CB/VCTS MENTION
ACROSS THE SE WVA LOCATIONS TOWARD THE END OF THE TAF PERIOD
FRIDAY...AND CB AT KROA...BUT LITTLE CONVECTIVE MENTION OUT EAST.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WITH MVFR/POSSIBLE IFR
ARE EXPECTED ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO SATURDAY AS
A WEAK COLD FRONT SLIDES THROUGH THE REGION. DRIER WEATHER UNDER
VFR CONDITIONS WILL RETURN AGAIN ON SUNDAY AND LINGER INTO EARLY
NEXT WEEK.
&&
.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES FOR JULY 8TH
ROANOKE...75 IN 1977
LYNCHBURG...73 IN 1993
DANVILLE...74 IN 1993
BLACKSBURG...67 IN 1994
BLUEFIELD...71 IN 1977
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ/KK
NEAR TERM...JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/JJ/KK
CLIMATE...
Hazardous weather outlook, Jul 8, 10:08 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 PM EDT THU JUL 8 2010
NCZ004>006-100315-
STOKES-ROCKINGHAM-CASWELL-
1108 PM EDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE INTO THE EARLY MORNING
HOURS. A FEW MAY PRODUCE HEAVY DOWNPOURS AND STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN AIR QUALITY ALERT IS IN EFFECT FROM 6 AM TO 9 PM EDT FRIDAY. A
CODE ORANGE AIR QUALITY ACTION DAY FOR THE TRIAD REGION OF NORTH
CAROLINA FOR GROUND LEVEL OZONE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018>020-VAZ015>017-022>024-032>035-043>047-058-059-100315-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-FLOYD-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1108 PM EDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED TO WIDELY SCATTERED BANDS OF THUNDERSTORMS WILL PERSIST
INTO THE EARLY MORNING HOURS. A FEW MAY PRODUCE HEAVY DOWNPOURS
AND STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>014-018>020-WVZ042>045-100315-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1108 PM EDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY OCCUR IN SPOTS
INTO THE EARLY MORNING HOURS. A FEW MAY PRODUCE HEAVY DOWNPOURS
AND STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 11:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 AM EDT FRI JUL 9 2010
NCZ004-005-090515-
ROCKINGHAM NC-STOKES NC-
1211 AM EDT FRI JUL 9 2010
...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...
AT 1208 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
WALNUT COVE...MOVING SOUTH AT 30 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF STOKES COUNTY.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3625 8019 3625 8032 3636 8037 3648 7994
3624 7986
RBLocal storm report, Jul 8, 11:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 AM EDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TSTM WND DMG ARARAT 36.60N 80.52W
07/08/2010 PATRICK VA LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN IN ARARAT. ALSO FIRES DUE TO
LIGHTNING STRIKES.
&&
JHSpecial weather statement, Jul 8, 11:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT FRI JUL 9 2010
NCZ020-090530-
YADKIN NC-
1225 AM EDT FRI JUL 9 2010
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
AT 1222 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
YADKINVILLE...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR COURTNEY AROUND 1230 AM...ENON AROUND 1235 AM
AND HUNTSVILLE AROUND 1240 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3604 8069 3617 8075 3624 8045 3623 8044
3612 8044 3611 8045 3609 8050 3604 8050
RBLocal storm report, Jul 8, 11:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 AM EDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND DMG 6 SSW BOONES MILL 37.05N 80.00W
07/08/2010 FRANKLIN VA COUNTY OFFICIAL
TREE DOWN ON CALLAWAY RD
0928 PM TSTM WND DMG 1 E CALLAWAY 37.01N 80.03W
07/08/2010 FRANKLIN VA COUNTY OFFICIAL
POWER LINES DOWN AT 1995 CALLAWAY RD
0932 PM TSTM WND DMG WNW ROCKY MOUNT 37.00N 79.89W
07/08/2010 FRANKLIN VA COUNTY OFFICIAL
TREE DOWN ON PELL AVENUE IN ROCKY MOUNT
&&
JJACKSONLocal storm report, Jul 8, 11:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 AM EDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG 2 S YANCEYVILLE 36.38N 79.34W
07/08/2010 CASWELL NC LAW ENFORCEMENT
TREE DOWN JUST OUTSIDE OF YANCEYVILLE.
&&
JHLocal storm report, Jul 8, 11:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 AM EDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND DMG 3 NE BEDFORD CITY 37.37N 79.48W
07/09/2010 BEDFORD VA LAW ENFORCEMENT
TREES DOWN ON CENTERVILLE RD
&&
JJACKSONFlash Flood, Bedford
- When
- July 9, 12:00 AM EST to 2:00 AM EST
- Where
- Bedford County, 0.47 mi NNW of Bedford City to 0.45 mi NNE of Bedford City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.337, -79.532
Johns Creek was reported to have water briefly out of its banks and caused roads to be closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, July 9 to 31, 2010$35 million · 5 events
- Hail and Damaging Winds in Georgia, July 9, 2010$812,000 · 1 in hail · 21 events
- Flood in Iowa, July 9 to 12, 2010$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2010$113,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, July 9, 2010$51,000 · 52 kt wind · 17 events
- Flash Flooding in New York, July 9, 2010$75,000 · 6 events
- Flash Flooding in Maine, July 9, 2010$80,000 · 4 events
- Flash Flood in West Virginia, July 9, 2010$75,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, July 9, 2010$30,000 · 6 events
- Damaging Winds in Alabama, July 9, 2010$27,000 · 55 kt wind · 5 events
- Damaging Winds and Lightning Strikes in North Carolina, July 9, 2010$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2010$16,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243056.